Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 42, NWS Buffalo, NY

April 3, 2022

NWS Buffalo, NY issued this small craft advisory at Apr 3, 2022, 9:03 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2022, 9:03 PM EDT (01:03 UTC)
Expired
Apr 4, 2022, 2:00 AM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

237 
WHUS71 KBUF 040103
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
903 PM EDT Sun Apr 3 2022

LOZ044-045-040600-
/O.NEW.KBUF.SC.Y.0042.220404T0103Z-220404T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
903 PM EDT Sun Apr 3 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...Northwest winds 15 to 20 knots with gusts to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
1 follow-up statement
264 
WHUS71 KBUF 040531
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
131 AM EDT Mon Apr 4 2022

LOZ044-045-040645-
/O.EXP.KBUF.SC.Y.0042.000000T0000Z-220404T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
131 AM EDT Mon Apr 4 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS
MORNING...

Winds and waves will continue to subside overnight.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 3, 8:01 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 3, 8:01 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
801 PM EDT Sun Apr 3 2022

.SYNOPSIS...
Rain and snow showers slowly taper off through this evening as a low
pressure system moves off the New England coast. A brief warming
trend will result in above normal temperatures for the middle and
later portion of the week. Periods of active weather will continue
through the week.

&&

.NEAR TERM /THROUGH MONDAY/...
An upper level low is centered over north-central New York region
late this evening. Animated regional radar shows precipitation
within the cyclonic flow slowly spinning across the eastern Great
Lakes region. Temperatures are holding above freezing across low
lying areas with some spots in the upper 30s to 40. Any wet snow
that falls will only produce a trace on grassy spots at best. Cooler
temperatures across the higher terrain may allow for very minor
additional accumulations through early tonight.

Mainly snow showers will end from west to east through the rest of
the evening. Mostly cloudy conditions will persist overnight as the
upper low slowly moves off the New England coast. Low temperatures
will fall to the upper 20s to low 30s tonight.

A shortwave ridge will move across western and north central NY
Monday. This will give us a break in precipitation however low-level
moisture from the last system and mid-level moisture from an
approaching system will keep clouds around through the day. The
eastern Lake Ontario region has the best chance for sunshine Monday
with more clouds than sun across western NY. High temperatures will
likely reach the mid to upper 40s with a few low 50s in the central
Genesee Valley.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
Monday night a mid level shortwave will move ESE across the eastern
Great Lakes, deamplifying with time. At the surface, weak low
pressure over Michigan and a warm frontal segment extending across
southern Ontario in the evening will wash out overnight. DPVA ahead
of the shortwave and weak warm advection/isentropic upglide ahead of
the warm front may produce a few sprinkles or scattered light
showers in the evening across Western NY. Otherwise it will be
mainly dry Monday night. Lows will drop back into the 30s, with 20s
limited to Lewis County.

Tuesday weak high pressure will briefly build into the Great Lakes,
providing a dry day with a mix of sun and clouds. The airmass isn't
overly warm, with 850MB temps around +1C, but with the high April
sun angle and some increase in southeasterly downslope winds, this
will allow highs to reach 55-60 for most of the area. Local ENE
winds will develop along the south shore of Lake Ontario, keeping
the immediate lakeshore cooler.

Tuesday night through Thursday a deep trough will carve out over the
mid section of the nation, with a deep closed low developing over
Minnesota and Wisconsin Wednesday through Thursday. The resulting
surface low will quickly become vertically stacked and occluded
beneath the mid level low late Wednesday through Thursday.

Downstream of the trough, a weaker southern stream wave will move
from the Southeast States Tuesday night to the Mid Atlantic by
Wednesday. Warm advection and moisture transport poleward of this
system will overspread the area from southwest to northeast Tuesday
night and Wednesday morning, with a period of rain likely. There
will be a brief lull in the rain during the day Wednesday, then
another area of rain will reach Western NY later in the afternoon as
the cold front and height falls from the upstream trough approach.
The cold front will then slowly cross the region Wednesday night and
Thursday, with most guidance suggesting a frontal wave moving north
along the boundary by Thursday, resulting in a more prolonged period
of rain for the eastern half of the area. There may be just enough
instability to support a few embedded thunderstorms late Wednesday
afternoon and evening, mainly across Western NY. Temperatures will
be quite mild through the period, with highs at least in the 50s,
and some potential for low to mid 60s in Western NY both days if
there is a long enough break in the rain.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Unsettled weather continues through the first half of the weekend as
an upper level low south of the lower Great Lakes slowly drifts
southeastward. Though most precip will be in the form of rain,
temperatures will be marginal enough each night to allow for the
possibility of some snow mixing in, particularly across the higher
terrain areas.

Thursday night, the stacked closed low will be centered over
southern Lake Michigan with our region sitting on the eastern
periphery of the low. The aforementioned cold front that crossed WNY
on Thursday will be exiting the eastern Lake Ontario region early
Thursday night. Shower chances will continue to taper off from west
to east, with some breaks in the precip likely overnight as cooler
and drier air briefly filters in behind the front. Otherwise,
temperatures will remain a few degrees above normal in the upper 30s
to low 40s.

The break in the precip will be short lived as an upper level
shortwave rounds the base of the main trough and swings through the
eastern Great Lakes region Friday morning. This feature will allow
moisture to advect back into the area, and bring another round of
showers from southwest to northeast Friday. At this point, the upper
low will be weakening and transitioning into an open wave as it
passes to our south. On and off shower activity will linger through
Saturday until the primary trough axis clears the area Saturday
night, with high pressure and areawide dry conditions finally
arriving by Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A mix of mainly VFR/MVFR CIGS found across the region late this
evening with scattered rain and snow showers. Though precip
intensity is light with minimal VSBY concerns, some of these passing
showers have the potential to briefly lower CIGS to IFR.

An upper low which is responsible for the unsettled conditions will
slowly track eastward, with showers tapering off from west to east
through the early overnight. Moisture lingers tonight with mainly
low VFR/MVFR conditions overnight, though cloud cover may scatter
out some across far western NY.

More widespread VFR conditions for Monday as low clouds dissipate in
the morning while mid-level clouds approach the region from the west.

Outlook...

Monday...Mainly VFR with a chance of light showers in Western NY.
Tuesday...VFR.
Wednesday through Friday...Areas of MVFR with rain showers likely.

&&

.MARINE...
Choppy conditions on the Lakes as a weak sfc low tracks south and
east of the Lakes. West-northwest winds continue today. Winds will
approach, but remain below Small Craft levels. Rain and snow showers
expected through this afternoon on both Lakes as a trough passes
over the region. Brief high pressure on Monday will result in
lighter winds Monday into Tuesday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/PP/SW
NEAR TERM...HSK/PP
SHORT TERM...Hitchcock
LONG TERM...PP
AVIATION...PP
MARINE...HSK/SW
Hazardous weather outlook, Apr 3, 4:26 AM EDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
426 AM EDT Sun Apr 3 2022

NYZ001>008-010>014-019>021-085-040830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
426 AM EDT Sun Apr 3 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
426 AM EDT Sun Apr 3 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.